My patient with cocaine and alcohol addiction is admitted with repeated convulsions during which he seems totally conscious. What could I be missing?

Consider strychnine poisoning as a cause of recurrent generalized tonic clonic seizures and muscle spasm with clear sensorium either during or following the episode. 1-4 In contrast to the cortical source of most seizures, convulsions due to strychnine poisoning are due to the blocking of the action of spinal and brain-stem inhibitory neurons resulting in overwhelming muscle rigidity, not unlike that seen in tetanus.

Although strychnine was found in various tonics and cathartic agents and was a common cause of accidental death in children under 5 years of age in early 20th century, it is still used in various rodenticides and pesticides.3  Today, it may be used intentionally in suicide attempts as well as an adulterant in street drugs, such as amphetamines, heroin and especially cocaine. 1,3,5

The initial symptoms of strychnine poisoning include nervousness, a hyperalert state, and confusion. These symptoms may be followed by severe muscle rigidity throughout the body often in response to minimal stimuli, such as physical contact, bright lights, noise and medical procedures.3, 6,7  Interestingly, strychnine also has an excitatory action on the medulla and enhances the sensation of touch, smell, hearing and sight.6  The cause of death is usually respiratory arrest due to prolonged muscle spasms, often complicated by rhabdomyolysis and associated renal failure.1

So among the numerous causes of seizures, think of strychnine as another potential cause when there is no concurrent loss of consciousness or the expected postictal state.

Bonus Pearl: Did you know that strychnine may be present in street drugs with a variety of names such as “back breakers”, “homicide”, “red rock opium”, “red stuff” and “spike”? 7

 

Liked this post? Download the app on your smart phone and sign up under MENU to catch future pearls right into your inbox, all for free!

 

References

  1. Wood DM, Webser E, Martinez D, et al. Case report: survival after deliberate strychnine self-poisoning, with toxicokinetic data. Critical Care 2002;6:456-9. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC130147/
  2. Santhosh GJ, Joseph W, Thomas M. Strychnine poisoning. J Assoc Physicians India 2003;51:736. https://www.ncbi.nlm.nih.gov/pubmed/14621058
  3. Libenson MH, Young JM. Case records of Massachusetts General Hospital. A 16 years boy with an altered mental status and muscle rigidity. N Engl J Med 2001;344:1232-9. https://www.nejm.org/doi/full/10.1056/NEJM200104193441608
  4. Smith BA. Strychnine poisoning. J Emerg Med 1990;8: 321-25. https://www.ncbi.nlm.nih.gov/pubmed/2197324
  5. O’Callaghan WG, Ward M, Lavelle P, et al. Unusual strychnine poisoning and its treatment: report of eight cases. B Med J 1982;285:478. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1499293/
  6. Burn DJ, Tomson CRV, Seviour J, et al. Strychnine poisoning as an unusual cause of convulsions. Postgrad Med J 1989;65:563-64. https://www.ncbi.nlm.nih.gov/pubmed/2602253
  7. Radosavljevic J, Jeffries WS, Peter JV. Intentional strychnine use and overdose—an entity of the past? Crit Care Resusc 2006;8: 260-61. https://www.ncbi.nlm.nih.gov/pubmed/16930120

 

My patient with cocaine and alcohol addiction is admitted with repeated convulsions during which he seems totally conscious. What could I be missing?

How do I interpret serum ammonia levels in hospitalized patients with altered mental status?

The primary source of ammonia in the blood is the intestine, where bacterial break down of urea leads to ammonia which is converted back to urea by the liver before it is excreted by the kidneys and colon. Besides hepatic dysfunction and inborn errors of metabolism, portosystemic shunts, urinary diversion, parenteral nutrition, multiple myeloma, distal renal tubular acidosis, drugs (e.g. sodium valproate), and convulsive seizures may also be associated with elevated serum ammonia levels (1).

In end-stage liver disease (ESLD), elevated serum ammonia level is neither very sensitive nor specific for the presence or the degree of hepatic encephalopathy (HE). In fact, over 2/3 of patients with ESLD without encephalopathy may have elevated serum ammonia levels (2).

In contrast, in patients with acute liver failure, an elevated serum ammonia level may be of prognostic value, with arterial ammonia levels >200 ug/dL associated with cerebral herniation in such patients (2).

In patients without suspected liver disease, measuring serum ammonia levels as part of a broader workup for mental status changes is reasonable, but just as in patients with ESLD, hyperammonia-related altered mental status should remain a diagnosis of exclusion.

 

References

  1. Hawkes ND, Thomas GAO, Jurewicz A, et al. Non-hepatic hyperammonaemia: an important, potentially reversible cause of encephalopathy. Postgrad Med J 2001;77:717-722. https://pmj.bmj.com/content/77/913/717.short  
  2. Elgouhari HM, O’Shea R. What is the utility of measuring the serum ammonia level in patients with altered mental status? Cleveland Clin J Med 2009;76: 252-4.https://www.ncbi.nlm.nih.gov/pubmed/19339641

If you liked this pearl, sign up under menu and received future pearls right into your mailbox!

How do I interpret serum ammonia levels in hospitalized patients with altered mental status?